clopen.solutions
OP-00883 Open

Motion-planning complexity of symmetric products of non-orientable surfaces

Submit a result

Let $N_g = \#^g \mathbb{RP}^2$ be the closed non-orientable surface of genus $g \ge 2$, and for an integer $n \ge 2$ let $$X_{n,g} = \operatorname{SP}^n(N_g) = N_g^n / \mathfrak{S}_n$$ be its $n$-th symmetric product, the symmetric group permuting coordinates (coincident points allowed), with the quotient topology; it is a closed non-orientable $2n$-manifold. Use normalized topological complexity: $\operatorname{TC}(X)$ is the least $r$ such that $X \times X$ has an open cover $U_0, \dots, U_r$ with continuous maps $s_i : U_i \to C([0,1], X)$, the path space carrying the compact-open topology, satisfying $s_i(x, y)(0) = x$ and $s_i(x, y)(1) = y$.

Write $2^e \le n < 2^{e+1}$. González and Jauhari computed the mod-$2$ zero-divisor cup length of $X_{n,g}$, a lower bound for $\operatorname{TC}(X_{n,g})$, and deduced from a theorem of Cohen and Vandembroucq that $\operatorname{TC}(X_{n,g}) \le 4n - 1$. Together, $$L(n,g) \le \operatorname{TC}(X_{n,g}) \le 4n - 1, \qquad L(n,g) = \begin{cases} 2^{e+2} + g - 2, & g \le 2n - 2^{e+1} + 1, \\ 2^{e+1} + 2n - 1, & g \ge 2n - 2^{e+1} + 1, \end{cases}$$ the two expressions agreeing when $g = 2n - 2^{e+1} + 1$. In particular $\operatorname{TC}(X_{2^e,g}) = 2^{e+2} - 1$ for $e \ge 1$. Jauhari proved that the Lusternik–Schnirelmann category of $X_{n,g}$ is $2n$. For $g = 1$, $\operatorname{SP}^n(\mathbb{RP}^2) \cong \mathbb{RP}^{2n}$.

Problem. Determine $\operatorname{TC}(X_{n,g})$ for all $n, g \ge 2$. In particular, close the gap between the lower and upper bounds above when $n$ is not a power of two.

Source: Jauhari (2025), Section 6, who records that the topological complexity of these symmetric products is undetermined for n ≥ 2 (arXiv 2025). Stated for g ≥ 2 by AIM — Open Applied Problems, with the bounds of González and Jauhari (2026).

Imported from github.com/MColbrook/AIM.

Classification

Primary
AT — Algebraic Topology
Secondary
GT
Keywords
AIM Open Applied Problems, non-orientable surfaces, symmetric products, topological complexity

References

@article{jauhari2025symmetric,
  author        = {Jauhari, Ekansh},
  title         = {{LS}-category and sequential topological complexity of symmetric products},
  journal       = {J. Appl. Comput. Topol.},
  volume        = {9},
  number        = {4},
  year          = {2025},
  pages         = {25},
  doi           = {10.1007/s41468-025-00223-x},
  eprint        = {2503.04532},
  archivePrefix = {arXiv},
}
@misc{gonzalez2026nonorientable,
  author        = {Gonz{\'a}lez, Jes{\'u}s and Jauhari, Ekansh},
  title         = {On the sequential topological complexity and the {LS}-category of the cofiber of higher diagonals for symmetric products of non-orientable surfaces},
  year          = {2026},
  eprint        = {2603.14788},
  archivePrefix = {arXiv},
}
@article{cohen2021abelian,
  author  = {Cohen, Daniel C. and Vandembroucq, Lucile},
  title   = {On the topological complexity of manifolds with abelian fundamental group},
  journal = {Forum Math.},
  volume  = {33},
  number  = {6},
  year    = {2021},
  pages   = {1403--1421},
  doi     = {10.1515/forum-2021-0094},
}
@misc{aim-nonorientable-symmetric-product-motion-planning,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Motion-planning complexity of symmetric products of non-orientable surfaces}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/533-nonorientable-symmetric-product-motion-planning.md},
  note         = {Entry 533 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00883, "Motion-planning complexity of symmetric products of non-orientable surfaces", clopen.solutions.